Minnesota, 2023

Heavy Snow in Minnesota, March 1, 2023

March 1, 2023 · NWS ABR · 1 event in 1 county or zone

A weak area of low pressure tracked from west central South Dakota on the afternoon of February 28th to southwestern Minnesota by the late morning of March 1st. It produced periods of snow on the 28th and then a shield of snowfall along with more localized bands of heavier snows through the morning of March 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak area of low pressure tracked from west central South Dakota on the afternoon of February 28th to southwestern Minnesota by the late morning of March 1st. It produced periods of snow on the 28th and then a shield of snowfall along with more localized bands of heavier snows through the morning of March 1st. Snowfall totals ranged from 2 to 6 plus inches, the highest report being 6.5 inches in Wheaton.

In addition to the snow, strong wind gusts of up to 45 mph led to greatly reduced visibility at times. Slick and snow-covered roads also contributed to vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1128 PM CST Tue Feb 28 2023

.UPDATE...
Issued at 1124 PM CST Tue Feb 28 2023

See updated aviation discussion below.

UPDATE Issued at 911 PM CST Tue Feb 28 2023

No major changes made to the forecast this evening. Surface low
pressure has become more organized over northwestern South Dakota,
and appears to be centered a bit further north than what the
deterministic models indicate. This could mean the main area of
snow will stay north of the border as the low tracks east
overnight, but any wobble could still result in accumulations
south of the border as well. Therefore, not ready to make any huge
changes to the current forecast.

UPDATE Issued at 607 PM CST Tue Feb 28 2023

Have issued a Wind Advisory for the southwestern CWA for the
overnight hours into early Wednesday morning. CAA and a tight
pressure gradient on the backside of a surface low will develop
overnight, and may see a period where gusts in excess of 40 mph
will be possible. No other changes made to the forecast at this
time.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 307 PM CST Tue Feb 28 2023

Forecast challenges continue to revolve around the low pressure
system affecting the region through Wednesday.

This afternoon, a WAA band has set up and is moving northeast
through central SD and the James Valley. This band has had 1 inch
an hour snowfall rates across north central SD. However, so far,
most of that snow has also melted after temps rose again behind
the band. That may not be the case as we move farther into the
afternoon and evening. In other words, what accumulates in
Aberdeen may stay in Aberdeen.

Behind this band, there is a complete lack of anything showing up on
radar. However, it is expected to fill in this evening as the sfc
low and H7 low merge and move east across SD. Still believe an east-
west oriented, transient band will develop on the north side of this
low in a deformation zone. Hi-res models have shifted this band
further north and east, but there still still remains high
uncertainty due to the lack of continuity and the history of trouble
models have with resolving banded snow events. At this time, it
looks like the potential for highest accumulations overnight (6-8
inch range) will be along and north of Hwy 10. The southern edge of
accumulations has sheared off some, with areas along Hwy 212 now
around an inch or less. However, given the lack of confidence in
placement and intensity, have left the advisory as-is, especially
because any new snow will still blow around in breezy northwest
winds late tonight through Wednesday morning.

Speaking of winds, while there have been brief periods of gusts to
35 mph, the models have generally been overdone in this waa regime
with limited mixing. Greater upper level support is expected to
develop later this evening along the I-90 corridor and into Hand
County as caa filters in and a shortwave moves overhead. However,
winds only reach advisory criteria for an hour or two before
diminishing, so decided to forgo a wind headline.

The system will exit Wednesday afternoon and winds will also
diminish after mid morning from west to east. The weather becomes
cool and dry for Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CST Tue Feb 28 2023

The long term begins on Thursday with a cold, Canadian high pressure
over the region with highs in the upper teens, to the lower 30s. The
high pressure shifts east Thursday night into Friday, allowing for
gusty southern winds with perhaps some enhanced down-slope winds and
the eastern side of the Sisseton Hills. After quiet weather
conditions on Saturday, attention turns toward another low pressure
system approaching the region from the southwest. Depending on
deterministic and ensemble based model used, there could be a long
duration of light snow from Sunday through Tuesday night. The GEFS
suggest a low probability, 20-30 percent, of seeing three inches or
more of snow in a 24 hour period early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1124 PM CST Tue Feb 28 2023

Terminals KABR,KATY,KPIR,KMBG

An area of snow will affect mainly the northern part of the
region overnight, with the more significant accumulations expected
along the North Dakota/South Dakota border. Periods of MVFR cigs
and IFR/MVFR vsbys will again be possible with the snow. The
precipitation looks to exit the region late Wednesday morning,
however MVFR cigs will remain in place through the end of the TAF
period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST Wednesday for SDZ006>008-
     011-018>023.

     Winter Weather Advisory until 9 AM CST /8 AM MST/ Wednesday for
     SDZ003>005-009-010-015>017.

     Wind Advisory until 8 AM CST /7 AM MST/ Wednesday for SDZ033-045-
     048.

     Wind Advisory until 8 AM CST Wednesday for SDZ034>037-051.

MN...Winter Weather Advisory until 3 PM CST Wednesday for MNZ039-046.

&&

UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Feb 28, 4:58 AM CST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CST Tue Feb 28 2023

MNZ039-046-SDZ003>011-021-011100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Grant-
458 AM CST Tue Feb 28 2023 /358 AM MST Tue Feb 28 2023/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A compact but strong area of low pressure will move over the region
later today through tonight, producing at least one potentially
heavy band of snow. The location of where this heavy snow band sets
up is still in question. There could be 6 to 9 inches, possibly more,
of snow accumulating under the area of heaviest banded snow. Breezy
to windy northeast winds are expected by late tonight, promoting some
areas of blowing snow, as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

This compact low pressure system should be exiting the forecast area
by late Wednesday morning, allowing for snowfall to taper off and
winds to begin subsiding by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports from this event.

SDZ015>020-022-023-033>037-045-048-051-011100-
Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
458 AM CST Tue Feb 28 2023 /358 AM MST Tue Feb 28 2023/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A compact but strong area of low pressure will move over the region
later today through tonight, producing a mix of rain and snow across
central South Dakota, and a band of light to moderate snow across
portions of north central and northeast South Dakota. There could be
1 to 5 inches of snow accumulating under the initial area of
snowfall today. A break in snowfall from late this afternoon through
late this evening could result in a window of time when drizzle or
freezing drizzle could happen. Later tonight, there could be a second
period of snowfall. Breezy to windy northeast winds are expected by
late tonight. This could promote some areas of blowing snow, as well,
across northeast South Dakota into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

This compact low pressure system should be exiting the forecast area
by late Wednesday morning, allowing for snowfall to taper off and
winds to begin subsiding by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Local storm report, Feb 28, 8:18 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             1 NE TIMBER LAKE        45.43N 101.07W
02/28/2023  M3.0 INCH        DEWEY              SD   CO-OP OBSERVER

            24 HOUR TOTAL. CO-OP OBSERVER STATION TLKS2
            TIMBER LAKE.

&&

RL
Local storm report, Feb 28, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             LEOLA                   45.72N 98.94W
02/28/2023  E3.0 INCH        MCPHERSON          SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Traverse

When
March 1, 12:00 AM CST to 7:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Six and a half inches of snow was observed in Wheaton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087550.